Vascular occlusion secondary to dermal fillers is a rare but potentially catastrophic risk of any dermal filler injection. Good safe technique, awareness of the anatomy and conservative approach can minimize risk but if and when such an incident should arise, knowing the signs and symptoms can lead to timely diagnosis and proper management in order to minimize catastrophic outcomes.
First step is to dissolve the Hyaluronic Acid Gel fillers using Hyaluronidase (Hydase, Wydase, Vitrase, etc). Do not inject a large volume in order not to add more pressure to the compartment. Do not add any Epinephrine while diluting the Hylaluronidase.
It is imperative to minimize the degree of damage caused by vascular occlusion. One way to do this is to dilate the vasculature using 2% nitroglycerin paste applied liberally to the affected area. The authors recommend application of nitroglycerin paste 2 to 3 times daily provided that the patient does not develop symptoms such as headaches or light headedness.
Corticosteroids are indicated to diminish the inflammatory component of the injury, which can further inflame the compartment and lead to more vascular compromise. Oral corticosteroids in doses ranging from 40 to 60mg of prednisone are recommended for the first 2 to 3 days after occlusion. A taper over the first week is then initiated. Alternatively, use of a methylprednisolone dose pack is also reasonable.
Dilation of the blood vessels should be maximized with the use of drugs designed for the treatment of erectile dysfunction.9 These drugs, including sildenafil (Viagra), tadalafil (Cialis, Lilly USA, LLC), and vardenafil (Levitra, Bayer Pharmaceuticals Corporation) are selective inhibitors of cyclic guanosine monophosphate (GMP) specific phosphodiesterase type 5.9 nitric oxide, which is released during normal activities, activates guanylate cyclase, which, in turn, increases cyclic GMP. Increases in GMP cause smooth muscle relaxation, dilation of the vascular wall, and increased blood flow. As with the use of these drugs in any patient, caveats regarding heart disease and other contraindications are still pertinent. Combination of such medications with Nitroglycerine can lead to significant side effects.
Aspirin is used to block platelet aggregation and has moderate anti-inflammatory properties. If the vascular injury from the particulate filler has not entirely occluded the vessel, aspirin may be able to help blood flow by inhibiting platelet aggregation and blood clotting. Keeping any aspect of the vessel patent will help to increase the viability of any tissue that relies on it for circulatory support. Doses of 81mg/day should be effective in decreasing platelet aggregation, and in the acute setting, aspirin may be placed sublingually.
Hyperbaric oxygen has the potential to deliver oxygen deep into the skin and may help to keep oxygen-dependent tissues viable. Its use in flaps, grafts, and other skin that has potential vascular compromise is controversial. However, if a facility exists that can provide hyperbaric oxygen to a patient with impending necrosis, it may be reasonable to attempt a course of this treatment.
In each of these cases, clinical signs of impetigo appeared after a few days. In both patients, cultures for bacteria as well as for virus were negative. Despite the negative cultures, the patients were placed on cephalosporin antibiotics as soon as the honey-colored crust appeared. It is possible that this crust represented an exudate from a com-promised epidermal barrier. However, in the event that a crust forms following vascular occlusion, it is prudent to use oral antibiotics while the cultures are pending.
In summary, quick diagnosis and multi-directional treatment is necessary to minimize catastrophic outcome – however rare they may be.